Get your full text copy in PDF
Chenelle M.C. Joseph
(Department of Internal Medicine and Psychiatry, Altru Health System, Grand Forks, ND, USA)
Am J Case Rep 2021; 22:e931311
Metformin has a longstanding reputation as the first-line treatment for glycemic control in the setting of diabetes mellitus type 2. A contributing factor to this reputation is metformin having a low risk of inducing hypoglycemia compared to other oral hypoglycemics or insulin. There are no case reports of hypoglycemia while on conventional or therapeutic doses of metformin. This case report is of a patient who developed symptomatic hypoglycemia while being treated with a therapeutic dose of metformin.
CASE REPORT: A 58-year-old man with history including diabetes mellitus type 2, hypertension, and schizoaffective disorder was dismissed early from work due to symptoms of severe weakness, confusion, diaphoresis, dizziness, shortness of breath, palpitations, and a sensation of feeling hot. Continuous glucose monitoring revealed hypoglycemic episodes up to 4% of the time. The hypoglycemic events appeared to occur primarily between midnight and 7 A.M., with the second likely time frame being between 7A.M. and noon. Within 2 weeks of discontinuing metformin, there were no further “attacks”, and the chronic daytime fatigue and somnolence significantly improved.
CONCLUSIONS: This case report suggests that there is a risk of symptomatic hypoglycemia with therapeutic doses of metformin. Although advised to be taken with meals to avoid gastrointestinal upset, patients should also be educated to take metformin with meals to reduce the risk of metformin-associated hypoglycemia.
Keywords: Diabetes Mellitus, Hypoglycemia, Metformin